Follow
Share

Long story short. Mom, 89, widowed with mixed dementia. Some confusion, worse in the evening, but mostly short term memory issues, and in ability to manage bill's, remember to eat regularly etc.


But finally grudgingly agreed to try Aliving, signed lease. But beore move in she had a problem.


Last week she had a bad fall broken cheekbone and broken bone in hand. Now sundowning more and earlier. Looking for dead husband, trying to find child, doesnt remember that she has been at my house for 6 months ( I just came to visit yesterday!)


Neurologist is suggesting 12.5 mg of seroquel. Has anyone had any experience with this use. My main concern that I expressed to him is that she is expressing a lot of emotional distress. She does occasionally wake me up at night, but usually I can reassure her and she goes back to sleep.


He suggested going ahead with the AL move, maybe with a caregiver in evening.

Sounds like you have a great, knowledgeable and cautious doc! I have read many times on this site that docs will start patients out on 25 mg twice a day or even 50 mg. That would be too much in my experience or mom's.

My mom was started on 12.5 mg, once a day, at about 4 pm for sundowning behaviors, looking for her children, her mom and dad, and becoming very distressed when she could not find them.

Seroquel did wonders for mom, initially it did make her sleepy, helped her sleep sounder at night. Over the course of four years the dosage was gradually increased at 12.5 mg each time and it continued to do its magic. After four years she was up to 75 mg, still once a day at 4.

Though, some have the completely opposite effect as intended. Agitation increases. It is a matter of trial and error, unfortunately, to find what will work for each person. My mom could not take Ativan, it increased agitation.

So, give it a try, it may take awhile for you to notice improvement. As long as the negative effect of increased agitation do not occur, continue for a couple of weeks to give Seroquel a chance.
Helpful Answer (0)
Reply to gladimhere
Report

Yes that’s what neurologist prescribed my mother & has taken it for about 4 years. Start slow & slowly increase. It is for agitation...my mother gets violent & abusive ...he also suggested increasing but I try to add melatonin in addition to the Seroquel.
If she was in SNF, they would probably send her to psych hospital for meds adjustment.
Hugs 🤗
Helpful Answer (0)
Reply to CaregiverL
Report

Thanks, I guess I will how it goes or even if I can get her to take it. Bruises all along side of face and neck, broken cheekbone and a broken bone in hand, and yet she refused any and all pain meds, not even Tylenol.
I was concerned that she might be groggy or dizzy. We lucked out that she didnt require surgery for the facial fractures, I dont want to risk her falling and making the fractures unstable.
Helpful Answer (0)
Reply to Gracie61
Report

What I find with my mother is that we have to try a new medication to see what happens because in reality, who knows? The PA put her on Cymbalta a few weeks ago & I could write a book about what's transpired since.

Just FYI, after an incident such as your mother has suffered, she WILL definitely be worse; memory wise, behaviorally, sundowning, all of it. It can take quite a while to get back to 'normal', and it may not even happen 100%. Change and trauma are two things that affect dementia quite profoundly. So expect even more confusion once she moves into AL, because that's another BIG change. Chances are she will settle down and all will be well but again, it can take quite a while. I've seen it with my 93 y/o mother several times already.

My suggestion is to try the medication. Everyone is different. So even if you get a bunch of people here saying their LOs were on it, it doesn't mean your mother will have the same results with it. Right? Worst case scenario, things are worse and it's discontinued. Best case scenario...it helps her a lot. You just don't know till you try.

It's all trial and error, especially when playing with mind altering drugs on a person with a brain disease. Not easy.

Best of luck!
Helpful Answer (2)
Reply to lealonnie1
Report

I slept a lot on that drug and that is not what I needed!
Helpful Answer (0)
Reply to NoTryDoYoda
Report

Ask a Question
Subscribe to
Our Newsletter